Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Understanding Your LabsUnderstanding Your Labs
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


'flu vaccine/effect on CD4 count?
Dec 28, 2003

Dr. Holodniy,

If the 'flu vaccine is given and CD4 cells tested 10-14 days later, would you expect the vaccine to result in an increase or decrease in CD4 numbers and CD4/CD8 ratio?

Have studies been done on the effect on T cell numbers at different times after 'flu vaccination? For example, could the initial (first week) reaction to the vaccine be an increase in CD4 cells and, due to an increased viral load from the vaccine, fewer CD4 cells a week or two after that? Also, would the effect on CD4 cells be different for HIV positive folks versus HIV negative? (in that the vaccine would also cause an increase in viral load and result in fewer CD4 cells for HIV positive people, whereas for HIV negative folk, the vaccine would just trigger an immune response, including an increase in CD4 numbers?).

I would greatly appreciate your clarifying this for me.

Many thanks. Happy holidays!

Response from Dr. Holodniy

The published data in HIV infected patients around this issue is conflicting. Some studies show increases and others show decreases. This probably relates to the different populations and timing of samples. The change in CD4 count and viral loads with a real influenza infection or vaccine are dependent on what someones CD4 count and viral load is, whether they are on HIV treatment. There is very little data on uninfected people and CD4 counts.



Previous
Do CD4's go up or down upon 'flu vaccination or acute infection?
Next
T cells went way up - could the 'flu vaccine 2 weeks before account for this?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement